Vaping-related illness claims a fourth life in the US as possible cases swell to 450

0
5
As many as 450 people in the US have developed severe lung damage scientists are calling a


Vaping-related lung illness has now killed four people and may be sickening as many as 450 people across 33 US states, health officials said Friday. 

So far, 215 cases have been confirmed, but the Centers for Disease Control and Prevention (CDC) have dramatically expanded their investigation. 

Scientists from Harvard University called the illnesses sweeping the nation a ‘worrisome cluster of pulmonary diseases related to vaping’, in a a New England Journal of Medicine report published Friday.  

Many but not all of the severe lung illnesses have involved THC, the psychoactive ingredient in cannabis, as well as nicotine. 

Indiana health officials confirmed on Friday that one adult over 18 there has died of vaping-related ‘severe lung injury’, making that individual the third suspected death from vaping. 

A fourth death was confirmed later on Friday by Minnesota health officials.   

On Thursday, state officials who were on an informational FDA call told the Washington Post that they identified a vitamin E oil-derivative in cannabis e-liquids that had been used by people with vaping-related lung illnesses. 

As many as 450 people in the US have developed severe lung damage scientists are calling a ‘new disease.’ Indiana officials revealed an unidentified person died there, bringing the national death toll to three, and scores, including Maddie Nelson, 18 (pictured), have been left on life support and in medically-induced comas

It is unclear what any of the people who have died were vaping.   

‘We are recommending people consider not using e-cigarettes,’ CDC officials said during the Friday briefing call.  

CDC officials said that many but not all of the reported and confirmed cases involved both THC – the psychoactive chemical in marijuana – and nicotine vaping.  

Health officials in Oregon said the person who died there had been using a TCH vape pen. 

During the Thursday call between state health officials and the Food and Drug Administration (FDA), investigators said they’d found a chemical called vitamin E acetate in almost all of the samples of THC e-cigs they had tested. 

This chemical may act like grease in the lungs, damaging the tiny sacs that fill with air.  

A variety of devices and e-liquids have been linked to the mysterious, severe lung illnesses. Health officials say that many, but not all, cases involve THC bought off the street

A variety of devices and e-liquids have been linked to the mysterious, severe lung illnesses. Health officials say that many, but not all, cases involve THC bought off the street 

17-year-old Tryston Zohfeld spent 10 days in a coma at Cook Children's near his home in Weatherford, Texas, after developing a lung illness linked to his vaping habit

17-year-old Tryston Zohfeld spent 10 days in a coma at Cook Children’s near his home in Weatherford, Texas, after developing a lung illness linked to his vaping habit 

Officials at the CDC are now working with health departments in 33 states to determine how e-cigarettes are triggering these illnesses. 

In most, if not, all, of these cases, what begins as shortness of breath and chest pain progresses to coughing, vomiting, fatigue, diarrhea, fever and weightloss. 

Patients with the most severe cases wind up in the hospital with severely damaged lungs that often appear to be infected with pneumonia. 

Sometimes they have to be placed on ventilators, in medically-induced comas, or worse. 

Last week, 18-year-old Adam Hergenreder of Gurnee, Illinois, was hospitalized after developing what seemed at first like the flu with nausea and vomiting.  

At the hospital, a scan of his stomach revealed just the very bottom of his lungs. Even from that small fraction of an image, doctors could tell something was very off, the Chicago Tribune reported.  

Adam Hergenreder, 18, was hospitalized last week with symptoms of vaping-related lung illness

Doctors said Adam's lungs looked like those of a man in his 70's when they X-rayed his chest

Adam Hergenreder, 18, was hospitalized last week with symptoms of vaping-related lung illness (left). Doctors said Adam’s lungs looked like those of a man in his 70’s when they X-rayed his chest (right)

After doing a full x-ray of his lungs, doctors told Adam his chest looked like that of a man in his 70s. 

He’d been vaping for about two years, starting with mint and mango nicotine e-liquids, but eventually graduating to THC ‘dab sticks’ he bought off the street. 

Last week, the CDC warned Americans against these very bootleg products. 

By the time of his lung x-ray Adam’s lung function was so poor by then that he had to be placed on oxygen. Doctors started him on a course of antibiotics and steroids. 

He’s improving, but his lungs may not recover for weeks or even months, doctors warned. 

Newly-dubbed a ‘disease’ by Harvard University scientists, these lung illnesses are too recent for anyone to know the long-term effects. 

But permanent damage or scarring are not out of the question.  

Many of those who have fallen ill are teenagers or young adults. Popular e-cig company Juul labs is under investigation as the FDA demands it turn over documents on its marketing practices and health effects, though its CEO claims there is not 'proof' Juul has been involved in the reported illnesses (file)

Many of those who have fallen ill are teenagers or young adults. Popular e-cig company Juul labs is under investigation as the FDA demands it turn over documents on its marketing practices and health effects, though its CEO claims there is not ‘proof’ Juul has been involved in the reported illnesses (file) 

All things considered, Adam was lucky. 

Every day reports of new vaping-related illnesses emerge.  

One person in Adam’s home state has died, and another two related deaths were reported on Friday in Indiana and Minnesota.  

In Oregon, the individual who died had used both nicotine and THC vapes.  

According to the CDC, lung illnesses seem to have resulted from vaping both cannabis and nicotine of different flavors. 

Some of the hospitalized patients reported using bootleg e-cigarette liquids that they purchased on the street, prompting the health agency to warn Americans against these products. 

The CDC also advised that anyone who isn’t already a nicotine user to stop vaping – especially if they are young, pregnant or sick.     



Source link

LEAVE A REPLY

Please enter your comment!
Please enter your name here